Alert archive / North Carolina / Tornado Warnings in 1997

Tornado Warning 5, NWS Newport/Morehead City, NC

June 13, 1997Dare County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Jun 13, 1997, 4:35 PM EDT for Dare County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 1997, 4:35 PM EDT (20:35 UTC)
Expired
Jun 13, 1997, 5:00 PM EDT
In force
25 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1219 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 132031 RRA
TORMHX
NCC055-132100-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
435 PM EDT FRI JUN 13 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  500 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...NORTHERN OUTER BANKS IN DARE COUNTY
 
AND THE ADJACENT COASTAL WATERS
 
 
AT 428 PM WEATHER RADAR INDICATED A TORNDO OVER ROANOKE ISLAND IN
VICINTY OF MANTEO. THIS STORM IS MOVING NORTHEAST AT 25 MPH AND WILL
AFFECTING AREAS FROM NAGS HEAD TO KILL DEVIL HILLS BEFORE 5 PM.
DARE COUNTY OFFICIALS REPORTED THAT A WATERSPOUT HAS MADE LANDFALL AND
PRODUCED DAMAGE AT THE AIRPORT IN MANFTEO.
 
IF YOU ARE OUTSIDE...SEEK SHELTER IN A NEARBY STURDY BUILDING.
IF THERE ISNT TIME TO GET INTO A SHELTER...TAKE REFUGE IN A
CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
 
 
JME/JH
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jun 13, 2:30 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 13, 2:30 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
230 PM EDT FRI JUN 13 1997

ZFP: SRT TERM: CNVCTN DVLPING ALONG AND JUST W OF RESULTANT BNDRY.
MDLS SHOW VORT LOBE ALONG CST NOW AND MVG OFFSHORE BY EVENING SO
PRECIP SHLD DIE QUICKLY EARLY THIS EVENING. BASED ON RDR AT RELEASE
TIME MAY NEED EVENING POP ESPECIALLY ALNG CST. LONGER TERM: SHLD BE
RATHER QUIET OVERNIGHT AND GOOD PART OF SAT AS INIT SRT WV IS
OFFSHORE WITH WEAK SUBSIDENCE OVER RGN. LATE SAT INTO EARLY SUN
LOOKS INTERESTING AS FAIRLY STRG SRN STRM SRT WV MVS ACROSS. ATM WL
BE MOIST AND UNSTBLE AND LIFT ASSOCIATED WITH SRT WV SHLD DVLP GOOD
CNVCTN. APPEARS WL GET GOOD DEAL OF SUN EARLY SAT WITH TEMPS
REACHING ARND 90 INLND WHICH WILL DVLP LARGE CAPES. WNDS FIELDS NOT
VERY IMPRESSIVE BUT ANY TIME DECENT SRT WV MVS ACRS DURING JUN SVR
CNVCTN POSS. LOOKS LIKE BEST CHC WILL BE INLAND SAT AFTN REACHING
CST SAT EVNING INTO EARLY SUN. NGM LOOKS A BIT FAST MVG LOW AND FRNT
OFFSHORE SO AT THIS TIME PROB GOOD IDEA TO CONT DECENT POP ERLY
SUNDAY ALONG CST.

CWF: LARGE MDL DIFFERENCES IN LTR PERIODS WITH NGM SHOWING STRG
SURGE OF NE WINDS BEHIND FRNT AND DEPARTING LOW WHILE ETA MUCH
WEAKER AND SLOWER. AT THIS TIME DONT PLAN TO MENTION POSS OF SCA AS
LOTS OF DOUBT. WL PROB SPLIT AT LOOKOUT AND SHIFT WINDS TO NE SAT
NIGHT NRN WTRS AND SUN SRN WTRS. DOESNT LOOK LIKE SW FLOW WILL REACH
SCA TONIGHT THROUGH SAT...DSLN7 MAY REACH 25 KTS HOWEVER THINK ITS
NOT REPRESENTATIVE OF VAST MJRTY OF WTRS.

.MHX...NONE.

FREDERICK

Nearby

Tornado Warnings in North Carolina, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.